Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 65, NWS Birmingham, AL

September 18, 2009Fayette County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 18, 2009, 8:01 PM CDT for Fayette County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2009, 8:01 PM CDT (01:01 UTC)
Expired
Sep 18, 2009, 11:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Fayette County, AL

The radar

The Columbus AFB radar (KGWX), 53 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 8:19 PM CDTFLASH FLOODFayette, ALPOLICE REPORT INTERSECTION OF U.S HIGHWAY 43 AND STATE HIGHWAY 18 IMPASSIBLE DUE TO FLASH FLOODING IN DOWNTOWN FAYETTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3441 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3441 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 190101
FFWBMX
ALC057-190400-
/O.NEW.KBMX.FF.W.0065.090919T0101Z-090919T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 PM CDT FRI SEP 18 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF FAYETTE...

* UNTIL 1100 PM CDT

* AT 758 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
FAYETTE...FOWLERS CROSSROADS ALSO CAESAR CREEK AND DAVIS CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3389 8792 3384 8756 3364 8753 3357 8794

$$

KSL
1 follow-up statement
000 
WGUS74 KBMX 190304
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1004 PM CDT FRI SEP 18 2009

ALC057-190400-
/O.CON.KBMX.FF.W.0065.000000T0000Z-090919T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE AL-
1004 PM CDT FRI SEP 18 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CENTRAL FAYETTE COUNTY...

AT 1004 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUFF

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3389 8792 3384 8756 3364 8753 3357 8794

$$

12/SIRMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:17 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Sep 18, 3:17 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT FRI SEP 18 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

GOOD NEWS.  THE WEATHER PATTERN IS FINALLY CHANGING.  SORT OF.
TAKING A LOOK AROUND THE REGION THIS AFTERNOON...SHOWERS AND
THUNDERSTORMS REMAIN HEAVY ACROSS MOST OF MISSISSIPPI WHICH HAS
WARRANTED THE ISSUANCE OF FLASH FLOOD WARNINGS.  SHOWER AND
THUNDERSTORM DEVELOPMENT...ALREADY ON THE UPWARD SWING...CAN BE
EXPECTED THROUGHOUT THE AFTERNOON AND EVENING AND BRING
PRECIPITATION TO MOST OF ALABAMA. AS STATED IN THE PREVIOUS
DISCUSSION...AS WET AS THE GROUND ALREADY IS...ANY PROLONGED
RAINFALL IN ONE PARTICULAR AREA COULD CAUSE FLASH FLOODING...
ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS.  WE CAN NOT STRESS
ENOUGH...DO NOT DRIVE THROUGH WATER OF ANY DEPTH. IT ONLY TAKES 6
INCHES OF WATER TO FLOAT A VEHICLE.

WHEN I SAY THE WEATHER PATTERN IS CHANGING...THE MAIN CHANGE WE ARE
ALREADY SEEING IS IN THE UPPER LEVEL FLOW ACROSS THE SOUTHEAST
UNITED STATES.  THE CLOSED LOW SYSTEM THAT HAS BEEN RESPONSIBLE FOR
PULLING MOISTURE INTO THE NORTHERN GULF COAST STATES IS FINALLY
OPENING UP AND FLATTENING OUT AND WILL CONTINUE TO DO SO OVER THE
NEXT 24 TO 36 HOURS.  THIS OCCURRENCE WILL ALLOW FOR THE TROUGH TO
BE ABSORBED INTO THE NORTHERN BRANCH OF UPPER LEVEL FLOW AND
COMPLETELY PULL THE CORE OF THIS SYSTEM...ALOFT AND AT THE
SURFACE...OUT OF THE SOUTHEAST. UNFORTUNATELY ANOTHER LOW PRESSURE
SYSTEM IS EXPECTED TO BEGIN AMPLIFYING ON THE HEELS OUR CURRENT
ONE.  THIS ONE WILL DIVE OUT OF CANADA AND BECOME CUTOFF BY
TUESDAY...MEANING OUT OF THE PROGRESSIVE NORTHERN FLOW. CENTERED
OVER THE PLAINS STATES...THIS SYSTEM WILL HANG OUT THROUGH THE END
OF THE WEEK AND ACT VERY MUCH LIKE THE SYSTEM WE ARE EXPERIENCING
RIGHT NOW...PULLING GULF MOISTURE NORTHWARD AND GIVING CENTRAL
ALABAMA GOOD CHANCES OF RAIN RIGHT THROUGH NEXT WEEKEND.  FORECAST
CHALLENGE FOR NEXT WEEK...WHAT ROLE WILL THE RIDGE OF HIGH PRESSURE
ON THE EAST FLANK OF TUESDAYS LOW PLAY.  IT IS PROGGED TO BE A
FAIRLY STRONG RIDGE AND COULD CAUSE THE CUT OFF LOW OVER THE CENTER
OF THE COUNTRY TO WOBBLE WEST AND EAST...POSSIBLY DECREASING OUR
RAIN CHANCES FOR NEXT WEEKEND. THE GFS AND THE EURO ARE CONSISTENTLY
SHOWING BOTH OF THESE FEATURES... SO FOR NOW...GOING WITH THE
PERSISTENCE OF INCREASE POPS IN THE LONG RANGE AS IT DOES USUALLY
PAY OFF.

TEMPERATURES CAN BE EXPECTED TO CONTINUE RUNNING A COUPLE OF DEGREES
BELOW NORMAL FOR THIS TIME OF YEAR AS OVERCAST SKIES WILL LIKELY BE
THE RULE AND NOT THE EXCEPTION FOR THE NEXT WEEK.

&&

.AVIATION...00Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD TO THE NORTH AND
EAST IMPACTING ALL TAF SITES THIS EVENING.  VISIBILITY WILL LIKELY
DROP BELOW ONE MILE FOR BRIEF PERIODS AS ROUNDS OF THUNDERSTORMS
MOVE ACROSS INDIVIDUAL TAF SITES.  GIVEN CURRENT RADAR TRENDS...TCL
BHM AND EET WILL LIKELY BE THE MOST SIGNIFICANTLY IMPACTED WITH
ONLY  SLIGHTLY LESS CHANCE AT SITES FARTHER EAST AND SOUTH.  BY 06Z
MOST OF THE CONVECTION SHOULD HAVE WEAKENED WITH ONLY LIGHT TO
MODERATE RAINFALL REMAINING.  SCATTERED LIGHT SHOWERS COULD LINGER
THROUGH 12Z.  CEILINGS IN THE VICINITY OF THE THUNDERSTORMS WILL BE
AROUND 1500 AND 2000 FEET.  AFTER MIDNIGHT LOW CLOUDS ARE EXPECTED
TO DEVELOP WITH CEILINGS DROPPING TO NEAR 1500 FEET AREA WIDE.

TOMORROW...AS TEMPERATURES WARM...SHOWERS AND THUNDERSTORMS WILL
REDEVELOP WITH A GOOD CHANCE OF PRECIPITATION AT ALL SITED BETWEEN
18 AND 00Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR ALL LOCATIONS UNTIL MIDNIGHT TONIGHT.

&&

27/61
Hazardous weather outlook, Sep 18, 12:55 PM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT FRI SEP 18 2009

ALZ011>015-017>050-191700-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1255 PM CDT FRI SEP 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODS OF RAIN...HEAVY AT TIMES...ARE EXPECTED TO DEVELOP ONCE
AGAIN AFTER 2 PM AND CONTINUE INTO THE EVENING. SEVERAL DAYS OF
RAINFALL HAVE  SATURATED SOILS ACROSS MUCH OF CENTRAL ALABAMA...
INCREASING THE THREAT OF FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR ALL OF CENTRAL ALABAMA THROUGH MIDNIGHT.

PORTIONS OF THE CAHABA RIVER ALSO REMAINS ABOVE FLOOD STAGE...
RESULTING IN MINOR RIVER FLOODING FOR PORTIONS OF SHELBY...
JEFFERSON...AND BIBB COUNTIES THROUGH THIS EVENING. SEE THE RIVER
FLOOD WARNING FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL RAINFALL...HEAVY AT TIMES...IS A POSSIBILITY AGAIN FOR
SATURDAY INTO SUNDAY. WITH SATURATED SOILS...THE THREAT OF FLASH
FLOODING...AS WELL AS MINOR RIVER FLOODING...WILL CONTINUE TO BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

16

In the hours before

Special weather statement, Sep 18, 3:14 PM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT FRI SEP 18 2009

ALZ039-182100-
MARENGO-
314 PM CDT FRI SEP 18 2009

...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 400 PM CDT...

AT 312 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR SWEET WATER...OR 12 MILES SOUTH OF LINDEN. THIS
STORM WAS MOVING SLOWLY NORTH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SWEET WATER.
  HALF ACRE.
  LINDEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Sep 18, 4:32 PM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT FRI SEP 18 2009

ALZ040-042-182215-
DALLAS-LOWNDES-
432 PM CDT FRI SEP 18 2009

...SIGNIFICANT WEATHER ALERT FOR DALLAS AND LOWNDES COUNTIES UNTIL
515 PM CDT...

AT 431 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 8 MILES WEST OF GORDONVILLE...OR 12 MILES WEST OF
MOSSES...MOVING NORTH AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FOSTORIA.
  COLLIRENE.
  BELKNAP.
  DALLAS LAKE.
  TYLER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Sep 18, 7:47 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
747 PM CDT FRI SEP 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      NORTHPORT               33.24N 87.59W
09/18/2009                   TUSCALOOSA         AL   PUBLIC

            SIX INCHES OF FLOWING WATER IN THE WILLOW BROOK MOBILE
            HOME PARK. WATER IS STILL RISING.

&&

JSIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:01 PM CDTFlash Flood WarningBMXTuscaloosa96 min
Sep 18, 7:18 PM CDTAreal Flood AdvisoryBMXLamar117 min
Sep 18, 7:29 PM CDTFlash Flood WarningBMXLamar2 hr
Sep 18, 7:36 PM CDTAreal Flood AdvisoryBMXFayette, Walker114 min
Sep 18, 8:11 PM CDTFlash Flood WarningBMXWalker2 hr
Sep 18, 8:23 PM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Walker, Winston3 hr
Sep 18, 11:49 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Montgomery56 min
Sep 19, 12:39 AM CDTFlash Flood WarningBMXAutauga, Elmore3 hr
Sep 19, 2:54 AM CDTAreal Flood AdvisoryBMXJefferson, St. Clair111 min
Sep 19, 3:20 AM CDTAreal Flood AdvisoryBMXClay, Coosa, Talladega115 min
Sep 19, 5:15 AM CDTAreal Flood AdvisoryBMXClay, Coosa2 hr
Sep 19, 6:33 AM CDTRiver Flood WarningBMXJefferson3 hr
Sep 19, 8:23 AM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby24 hr
Sep 19, 9:21 AM CDTAreal Flood AdvisoryBMXRandolph3 hr
Sep 19, 9:34 AM CDTFlash Flood WarningBMXClay, Coosa, Talladega, Tallapoosa3 hr
Sep 19, 11:06 AM CDTFlash Flood WarningBMXChambers, Randolph3 hr
Sep 19, 11:35 AM CDTAreal Flood AdvisoryBMXBibb, Perry3 hr
Sep 19, 12:18 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Sep 19, 12:45 PM CDTFlash Flood WarningBMXBibb, Perry, Shelby3 hr
Sep 19, 3:42 PM CDTFlash Flood WarningBMXAutauga, Bibb, Chilton, Dallas, Perry4 hr
Sep 19, 4:11 PM CDTRiver Flood WarningBMXBibb, Dallas, Perry4 days
Sep 19, 6:04 PM CDTFlash Flood WarningBMXChambers, Lee, Russell3 hr
Sep 19, 6:34 PM CDTFlash Flood WarningBMXBullock, Chambers, Lee, Macon, Russell3 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.